Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 111, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at May 21, 2017, 3:24 PM CDT for Amite County, Pike County, Mississippi. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2017, 3:24 PM CDT (20:24 UTC)
- Expired
- May 21, 2017, 4:00 PM CDT
- In force
- 36 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Amite County, MS, Pike County, MS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 3:34 PM CDT | HAIL 1 | 5 N Gillsberg, MS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 8.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2627 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 556 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.7
The text
As transmitted.
880
WUUS54 KLIX 212024
SVRLIX
MSC005-113-212100-
/O.NEW.KLIX.SV.W.0111.170521T2024Z-170521T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New Orleans LA
324 PM CDT SUN MAY 21 2017
The National Weather Service in New Orleans has issued a
* Severe Thunderstorm Warning for...
Southwestern Pike County in southern Mississippi...
Southeastern Amite County in southern Mississippi...
* Until 400 PM CDT
* At 324 PM CDT, a severe thunderstorm was located near Liberty,
moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Mccomb, Magnolia, Osyka, Gillsberg and Mccomb Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3100 9041 3100 9052 3102 9077 3120 9078
3126 9042
TIME...MOT...LOC 2024Z 267DEG 17KT 3112 9070
HAIL...1.00IN
WIND...60MPH
$$
111 follow-up statement
316
WWUS54 KLIX 212059
SVSLIX
Severe Weather Statement
National Weather Service New Orleans LA
359 PM CDT SUN MAY 21 2017
MSC005-113-212109-
/O.EXP.KLIX.SV.W.0111.000000T0000Z-170521T2100Z/
Pike MS-Amite MS-
359 PM CDT SUN MAY 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN PIKE AND
SOUTHEASTERN AMITE COUNTIES WILL EXPIRE AT 400 PM CDT...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire.
LAT...LON 3100 9041 3100 9052 3102 9077 3120 9078
3126 9042
TIME...MOT...LOC 2059Z 267DEG 17KT 3113 9051
$$
11What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 8:16 AM CDT, 7 hours 8 minutes earlier.
Area forecast discussion, May 21, 8:16 AM CDT, 7 hours 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service New Orleans LA
816 AM CDT Sun May 21 2017
.SOUNDING DISCUSSION...
This morning's flight was successful and accomplished without
interference from nearby rainfall. The overall moisture level
throughout the column is extremely high. According to SPC's
Sounding Climatology database, the PW of 2.09" on this flight was
0.04" below the record daily max. Looking at the actual temp/td
profile there's actually even room for more moisture. In addition,
a steep lapse rate from the surface up yields ample instability.
Thus a strong to marginally severe storm is possile. The
combination of strong buoyancy and very abundant moisture means
the potential for heavy rainfall is high today. Therefore, a very
supporting Flash Flood Watch sounding has been observed.
&&
.PREV DISCUSSION... /issued 501 AM CDT Sun May 21 2017/
DISCUSSION...Forecast is not as certain today as yesterdays felt.
We are beginning to see our cold front slide closer to the area and
it should move in later today/tonight before stalling out across the
area. There is a lot of moisture already in place which was evident
in our 00z sounding last night which measured 2.06". We are already
under WSW flow which will send a weak impulse or two across the
region at some point through today and tonight. Although somewhat
subtle the first impulse appears to be in eastern TX right now and
could approach the area later this morning. We are already feeling
some broad lift with scattered showers continuing to develop across
much of the region. Convection will eventually congeal into a more
concentrated mass but could be over (moved out of the area) by
midday/early afternoon. We then should begin to feel the effects of
the approaching subtropical jet (still moving through Mexico at this
time) at some point late this afternoon/evening. The location of
where the first area of showers and thunderstorms congeals is still
difficult to ascertain. The CAMs models seem to want to concentrate
convection over the southshore later this morning and then quickly
drive it south and dissipate around midday with renewed convection
late this afternoon in the northwest as the nose of the upper jet
inches closer to the region. The synoptic models generally show light
isolated to scattered showers through the morning with convection
firing up across the middle of the CWA this afternoon. Seeing what
is already occurring feel like the CAMs models (especially the NMM
and ARW) are handling the earlier convection better so will lean
towards convection becoming concentrated across the south half later
this morning and then more convection this afternoon moving in from
the west.
Quickly want to mention that there will be instability to work with
and if storms remain more scattered than expected then a few storms
may be able to peak up. Main concern from any strong to severe storm
will be strong to damaging wind gusts along with the possibility of
hail. Also can you can never rule out a tornado or two down here and
given the rich moisture and very low LCL's it may not take much for
one or two spin up tornadoes to develop with the right conditions.
We should see convection start to slack off again during the late
evening and overnight hours but this does appear a momentary calm as
things could pick up quickly Monday.
Concern is increasing in the threat of heavy rain Monday through
Tuesday. The set up is right for multiple rounds of moderate to
heavy rain. So here is what we have in play. Stalled front draped
WSW to ENE right across the region, WSW flow aloft(parallel to the
sfc boundary), very rich moisture with PWS hovering from 1.8
possibly to as high as 2.1" (this would easily be in the top 10%
climatologically), difluent/divergent pattern aloft with an active
sub-tropical jet pushing into the region, and cap that off with
instability. With all of this there any thunderstorm will be quite
efficient and this is providing a decent risk of Flash Flooding in
portions of the forecast area. Timing each round of is difficult but
the first round should occur early Monday and once it moves out the
next round could already be developing/on the way. Convection should
begin to slide to the southeast Tuesday with the heavy rain
hopefully done by Tuesday evening. Rain may not be completely over
until we get that main trough axis to finally swing through which
will be some time Wednesday.
With all of this have decided to issue a new Flash Flood Watch for
Monday and Tuesday (12z Mon-00z Wed) for widespread rainfall totals
of 3 to 6 inches and locally higher amounts expected. The 3 to 6
inches mentioned in the FFA is likely conservative as it could be
more like 4 to 8 inches however there is some concern that
convection could get anchored to the coast at some point and this
would shut off the heavy rain over northern and central portions of
forecast area. If storms train like they could then it is not out of
the question for some isolated areas to see in rainfall totals in
excess of 12 inches before everything is said and done. Just to
point out some areas across the southeast, mainly in AL, saw 6-8
inches of rain just yesterday while closer to home Bogalusa had just
under 4 inches. That alone shows the potential for the environment
we are in.
Heading into the back half of the work week we will be far quieter.
The trough will move through and drive our cold front to the
southeast. Much cooler and drier air will move in and could lead to
temperatures being about 10 degrees below normal Wednesday through
Friday morning. It is getting late in the Spring so look for
temperatures to quickly moderate beginning Friday with near normal
temperatures this weekend. /CAB/
AVIATION... Active weather will continue today and last through
the TAF period. Expect VFR to MVFR conditions to prevail through
most of the period. Showers have already started to develop on over
the area. Will carry VCSH and VCTS through the TAF period as the
exact timing of showers and storms to specific TAF site will be
tough as storms should be scattered in nature. Expect the pattern to
continue for the next few days...however greater coverage of storms
are expected in the coming days. 13/MH
MARINE...
Gradient over the waters will continue to weaken and that should
keep winds in check. A slow moving cold front is expected to stall
over the waters today into Monday. Winds are expected to be mostly
under 15 knots prevailing through Monday with the exception being
near any thunderstorms or their associated outflow boundaries. A
weak low is still forecast to move along the front and that should
kick up winds over the waters Tuesday. A fairly strong late May cold
front may also bring some west to northwest winds over 15 knots
during the late Wednesday to Wednesday night periods.
DECISION SUPPORT...
DSS CODE...Blue.
DEPLOYED...None.
ACTIVATION...None.
ACTIVITIES...Monitoring Mississippi River flooding
Flash Flood Watch
On going convection
DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED = FULL ENGAGEMENT FOR MODERATE TONIGHT RISK SVR
AND/OR DIRECT TROPICAL THREATS; EVENTS OF NATIONAL
SIGNIFICANCE
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 85 66 76 62 / 60 40 90 90
BTR 86 70 79 66 / 60 40 90 90
ASD 86 71 81 65 / 80 40 80 90
MSY 85 76 83 70 / 80 50 80 80
GPT 84 74 80 67 / 80 40 70 90
PQL 86 71 84 65 / 80 50 60 90
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch from Monday morning through Tuesday evening
for LAZ034>037-039-040-046>050-056>072.
GM...None.
MS...Flash Flood Watch from Monday morning through Tuesday evening
for MSZ068>071-077-080>082.
GM...None.
&&Hazardous weather outlook, May 21, 5:11 AM CDT, 10 hours 13 minutes before
Hazardous Weather Outlook National Weather Service New Orleans LA 511 AM CDT Sun May 21 2017 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-212215- Lake Pontchartrain and Lake Maurepas-Mississippi Sound- Lake Borgne-Chandeleur Sound-Breton Sound- Coastal Waters from Port Fourchon LA to Lower Atchafalaya River LA out 20 nm- Coastal waters from the Southwest Pass of the Mississippi River to Port Fourchon Louisiana out 20 NM- Coastal Waters from Boothville LA to Southwest Pass of the Mississippi River out 20 nm- Coastal waters from Pascagoula Mississippi to Stake Island out 20 NM- Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya River LA from 20 to 60 NM- Coastal waters from Southwest Pass of the Mississippi River to Port Fourchon Louisiana from 20 to 60 NM- Coastal Waters from Stake Island LA to Southwest Pass of the Mississippi River from 20 to 60 nm- Coastal waters from Pascagoula Mississippi to Stake Island Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana- East Feliciana-St. Helena-Washington-St. Tammany-Iberville- West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption- St. James-St. John The Baptist-Upper Lafourche-St. Charles- Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard- Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson- Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa- Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River- Hancock-Harrison-Jackson- 511 AM CDT Sun May 21 2017 This Hazardous Weather Outlook is for portions of Southeast Louisiana...South Mississippi and the adjacent coastal waters. .DAY ONE...Today and Tonight Scattered to numerous showers and thunderstorms are possible today. Thunderstorms will produce frequent lightning and brief heavy downpours. A few storms could become strong to severe with the main concern being strong to damaging winds and hail. One or two quick short lived tornadoes can not be ruled out however this threat is quite low. .DAYS TWO THROUGH SEVEN...Monday through Saturday Numerous to widespread showers and thunderstorms are expected Monday through Tuesday as a weak front stalls across the area. Heavy rain will be a major concern during this time with event totals expected to range from 3 to 6 inches although this could be a conservative estimate. Locally higher totals are expected and if storms train over some areas multiple times it is not out of the question to those locations could see in excess of 12 inches of rain. A Flash Flood Watch has been issued for all of the area from Monday morning through Tuesday. Depending on where the heaviest rain sets up there could be river flooding issues as well. After Tuesday no hazardous weather is anticipated. .SPOTTER INFORMATION STATEMENT... Please relay any reports of severe weather or flooding to local law enforcement or the National Weather Service.
In the hours before
Special weather statement, May 21, 9:54 AM CDT, 5 hours 30 minutes before
Special Weather Statement
National Weather Service New Orleans LA
954 AM CDT SUN MAY 21 2017
MSZ081-082-211530-
Jackson MS-Harrison MS-
954 AM CDT SUN MAY 21 2017
...STRONG THUNDERSTORM AFFECTING HARRISON AND JACKSON COUNTIES IN
COASTAL MISSISSIPPI...
At 951 AM CDT, Doppler radar indicated a strong thunderstorm near
Saucier, or 14 miles northwest of Biloxi, moving southeast at 25 mph.
The primary threats from this storm will be winds gusts of 30 to
40 mph, frequent lightning and heavy rainfall.
Locations impacted include...
Gulfport, Biloxi, Long Beach, Moss Point, St. Martin, D'iberville,
Latimer, Lyman, Saucier, Gulf Hills, Vancleave, Hickory Hills and
Gulfport Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding of low lying areas and areas of poor drainage.
Do not drive your vehicle through flooded roadways.
Heavy rainfall will also result in very low visibility along area
roadways. Motorists in the area should exercise caution and be
prepared for sudden drops in visibility.
&&
LAT...LON 3044 8854 3043 8899 3042 8901 3040 8886
3037 8906 3034 8916 3065 8933 3065 8924
3068 8924 3068 8889 3073 8888 3074 8886
TIME...MOT...LOC 1451Z 309DEG 22KT 3060 8904
95/DMSpecial weather statement, May 21, 1:41 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service New Orleans LA
141 PM CDT SUN MAY 21 2017
LAZ056-059-065>067-211945-
Lower Terrebonne LA-Upper Terrebonne LA-Lower Lafourche LA-
Assumption LA-Upper Lafourche LA-
141 PM CDT SUN MAY 21 2017
...STRONG THUNDERSTORMS AFFECTING TERREBONNE...LAFOURCHE AND
ASSUMPTION PARISHES...
At 139 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bayou Geneve to near Larose. Movement was
northeast at 15 mph.
Winds in excess of 30 mph will be possible with these storms, along
with frequent lightning and heavy rainfall.
Locations impacted include...
Houma, Thibodaux, Morgan City, Napoleonville, Cut Off, Larose,
Lockport, Mathews, Schriever, Gray, Chauvin, Paincourtville, Dulac,
Supreme, Raceland, Chackbay, Labadieville, Montegut, Bayou Cane and
South Vacherie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Torrential rainfall is also occurring with these storms, and may
lead to localized flooding of low lying areas and areas of poor
drainage. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2949 9123 2960 9107 2964 9110 2975 9109
2981 9109 2983 9112 3000 9106 2997 9092
2994 9092 2993 9090 2990 9088 2991 9079
2992 9078 2989 9067 2989 9053 2979 9045
2976 9037 2969 9035 2969 9023 2928 9048
TIME...MOT...LOC 1839Z 205DEG 11KT 2977 9104 2957 9045
95/DMSpecial weather statement, May 21, 1:42 PM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service New Orleans LA
142 PM CDT SUN MAY 21 2017
MSZ069-211930-
Amite MS-
142 PM CDT SUN MAY 21 2017
...STRONG THUNDERSTORM AFFECTING AMITE COUNTY...
At 141 PM CDT, Doppler radar indicated a strong thunderstorm 8 miles
north of Liberty, moving east at 10 mph.
Winds in excess of 30 mph will be possible with this storm, along
with frequent lightning and heavy rainfall.
Locations impacted include...
Liberty, Gloster and Smithdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding of low lying areas and areas of poor drainage.
Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3111 9055 3116 9104 3134 9100 3134 9099
3135 9098 3135 9055
TIME...MOT...LOC 1841Z 285DEG 8KT 3128 9081
95/DMSpecial weather statement, May 21, 2:49 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service New Orleans LA
249 PM CDT SUN MAY 21 2017
MSZ069-212030-
Amite MS-
249 PM CDT SUN MAY 21 2017
...THUNDERSTORM PRODUCING HEAVY RAINFALL OVER AMITE COUNTY...
At 248 PM CDT, Doppler radar was tracking a strong thunderstorm near
Liberty, moving southeast at 10 mph.
The main threats from this storm will be heavy rainfall, along with
wind gusts in excess of 30 mph and frequent lightning.
Locations impacted include...
Liberty.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring with this storm, and may lead to
localized flooding of low lying and poor drainage areas. Do not
drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3133 9074 3125 9055 3117 9055 3100 9071
3100 9077 3113 9102
TIME...MOT...LOC 1948Z 320DEG 8KT 3120 9073
95/DMSpecial weather statement, May 21, 3:05 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service New Orleans LA
305 PM CDT SUN MAY 21 2017
LAZ034-035-046-047-212100-
Iberville LA-Pointe Coupee LA-West Baton Rouge LA-West Feliciana LA-
305 PM CDT SUN MAY 21 2017
...SPECIAL WEATHER STATEMENT...
At 305 PM CDT, Doppler radar indicated a strong thunderstorm over
Maringouin, or 12 miles south of New Roads, moving northeast at 10
mph.
Winds in excess of 30 mph will be possible with this storm, along
with frequent lightning and heavy rainfall.
Locations impacted include...
New Roads, St. Francisville, Livonia, Maringouin, Fordoche, Rosedale,
Morganza, Erwinville and Lottie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring with this storm, and may lead to
localized flooding of low lying and poor drainage areas. Do not
drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3089 9158 3073 9129 3072 9129 3070 9132
3065 9130 3063 9131 3045 9143 3040 9149
3058 9173
TIME...MOT...LOC 2005Z 215DEG 7KT 3052 9153
95/DMThe office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:15 PM CDT | Special Weather Statement | LIX | Hancock | 45 min |
| May 20, 7:44 PM CDT | Special Weather Statement | LIX | Harrison | 46 min |
| May 20, 8:28 PM CDT | Special Weather Statement | LIX | Harrison, Jackson | 62 min |
| May 21, 3:48 AM CDT | Flash Flood Watch | LIX | Amite, Pearl River, Pike, Walthall, Wilkinson | 56 hr |
| May 21, 6:44 AM CDT | Special Weather Statement | LIX | Pike, Walthall | 46 min |
| May 21, 7:01 AM CDT | Severe Thunderstorm Warning | LIX | Walthall | 29 min |
| May 21, 9:54 AM CDT | Special Weather Statement | LIX | Harrison, Jackson | 36 min |
| May 21, 1:42 PM CDT | Special Weather Statement | LIX | Amite | 48 min |
| May 21, 2:49 PM CDT | Special Weather Statement | LIX | Amite | 41 min |
| May 21, 4:04 PM CDT | Special Weather Statement | LIX | Amite | 41 min |
| May 21, 4:26 PM CDT | Special Weather Statement | LIX | Wilkinson | 49 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.